Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Medical News

Class of Antiretroviral Drugs and the Risk of Myocardial Infarction

April 27, 2007

"We have previously demonstrated an association between combination antiretroviral therapy and the risk of myocardial infarction," the authors wrote, though "It is not clear whether this association differs according to the class of antiretroviral drugs." They thus sought to study the association of cumulative exposure to protease inhibitors (PIs) and nonnucleoside reverse-transcriptase inhibitors (NNRTIs) with the risk of myocardial infarction.

Data through February 2005 were collected from prospective observation of 23,437 HIV-positive patients. The researchers calculated incidence rates of myocardial infarction during the follow-up period, as well as the associations between myocardial infarction and exposure to PIs or NNRTIs.

During 94,469 person-years of observation, 345 patients had a myocardial infarction. Incidence of myocardial infarction increased from 1.53 per 1,000 person-years for patients not exposed to PIs to 6.01 per 1,000 person-years for those exposed to PIs for more than six years.

Advertisement
After adjusting for exposure to the other drug class and established cardiovascular risk factors (excluding lipid levels), the relative rate of myocardial infarction per year of PI exposure was 1.16 (95 percent confidence interval [CI], 1.10-1.23). The relative rate per year of NNRTI exposure was 1.05 (95 percent CI, 0.98-1.13). The effect of exposure to each drug class was further reduced by adjusting for serum lipid levels: for PIs, 1.10 (95 percent CI, 1.04-1.18) and for NNRTIs, 1.00 (95 percent CI, 0.93-1.09).

"Increased exposure to protease inhibitors is associated with an increased risk of myocardial infarction, which is partly explained by dyslipidemia," the authors concluded. "We found no evidence of such an association for nonnucleoside reverse-transcriptase inhibitors; however, the number of person-years of observation for exposure to this class of drug was less than that for exposure to protease inhibitors."

Back to other news for April 2007

Adapted from:
New England Journal of Medicine
04.26.2007; Vol. 356; No. 17: P. 1723-1735; The DAD [Data Collection on Adverse Events of Anti-HIV Drugs] Study Group


  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by CDC National Prevention Information Network. It is a part of the publication CDC HIV/Hepatitis/STD/TB Prevention News Update.
 
See Also
More HIV News

Tools
 

Advertisement